Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 118, NWS Quad Cities, IA

June 23, 2000Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 23, 2000, 3:49 PM CDT for Henry County, Illinois. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 3:49 PM CDT (20:49 UTC)
Expired
Jun 23, 2000, 4:45 PM CDT
In force
56 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:00 PM CDTThunderstorm WindCountywide, IL
Jun 23, 4:03 PM CDTThunderstorm WindOpheim, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KDVN 232052
SVRMLI
ILC073-232145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF ALPHA...OR 15 MILES NORTH OF GALESBURG...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WOODHULL BY 355 PM CDT.
   BISHOP HILL BY 425 PM CDT.
   GALVA BY 435 PM CDT.
   KEWANEE BY 450 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM FOR EASTERN 
IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. A SEVERE 
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY 
EVENING FOR NORTHWESTERN ILLINOIS....WEST CENTRAL ILLINOIS AND 
NORTHEAST MISSOURI.

LAT...LON 4137 9045 4116 9044 4115 8987 4138 8986

TI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT FRI JUN 23 2000

ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE TO NEAR SEVERE CONVECTION
AND ASSOCIATED HEAVY RAINS AND FLOODING.  CONVECTIVE COMPLEX FROM MCV
NEAR DSM MOVING EAST AHEAD OF BOUNDARY.  SATELLITE SHOWS SUGGESTION OF
SHORT WAVES UPSTREAM FOR NEW CONVECTION IN CENTRAL PLAINS LATER THIS PM
AND TONIGHT THEN MOVING EAST TOWARD EASTERN IOWA.

FCST CHALLENGE IS ONGOING AND NEW CONVECTION NEXT COUPLE DAYS WITH
FLOODING POTENTIAL.

12Z MODELS NOT INITIALIZED WELL AND VERIFYING VERY POOR ON MCV AND
CONVECTION IN IOWA...NGM AND AVN ONLY SLIGHTLY BETTER.  AS USUAL...WILL
USE CONCEPTUAL MODELS AND TRY TAKE BEST OF GENERAL FORCING FROM
MODELS AND BLEND WITH OUTFLOW BOUNDARIES. THUS...LOW CONFIDENCE IN MODEL
QPF.  BEST SCENARIO IS HEAVY RAINS IN CENTRAL IOWA WILL MOVE INTO
EASTERN IOWA THIS PM AND THEN INTO ILLINOIS...SINCE ALREADY PRODUCING
COLD POOL WITH OUTFLOW BOUNDARY...THIS WILL DRAG ACROSS NORTHERN
MISSOURI AND THEN INTERACT WITH UPSTREAM VORT MAXES. THIS BOUNDARY
SHOULD BLEND WITH PLAINS SFC LOW AND ASSOCIATED FRONT AND STAY NEAR
AREA THROUGH FORECAST PERIOD SO WILL CONTINUE FLASH FLOOD WATCH THROUGH
TONIGHT WITH ANOTHER ROUND OF CONVECTION LIKELY...JUST LOCATION AND
TRACK UNCERTAIN SO KEEP ENTIRE FORECAST AREA IN FFA SINCE MOST AREAS
HAVE LOW FFG VALUES FROM HEAVY RAINS PAST MONTH OR SO.

KEEP HIGH CHANCE POPS TOMORROW AND LIKELY SATURDAY NIGHT WITH HEAVY
RAIN WORDING.  MIDNIGHT FOLKS CAN EVALUATE NEED TO EXTEND WATCH LATE
TONIGHT.

WITH CLOUDS AND PRECIP WILL TEND TO UNDERCUT MAX TEMPS AND RAISE
SLIGHTLY MINS FROM FWC.

EXTENDED (MON-WED)...
WILL WAIT FOR NEW UKMET AND TRY INTEGRATE WITH ECMWF WHICH IS MAINLY
DRY...BELIEVE MRF TOO WET. MINOR CHANGES TO CURRENT.

COORDIANTED WITH ARX ON FFA...THX.

.DVN...
IA...FLASH FLOOD WATCH THROUGH TONIGHT.
IL...FLASH FLOOD WATCH THROUGH TONIGHT
MO...FLASH FLOOD WATCH THROUGH TONIGHT

NICHOLS

In the hours before

Local storm report, Jun 23, 1:07 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    2 NW LAMONT               IA   .5 INCH HAIL
06/23/00   BUCHANAN                       PEA SIZED HAIL COVERING
                                          GROUND. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 23, 2:09 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    INDEPENDENCE              IA   .5 INCH HAIL
06/23/00   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 23, 2:40 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    INDEPENDENCE              IA   URBAN FLOODING
06/23/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 23, 2:41 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    COUNTYWIDE                IA   SMALL STREAM FLOODING
06/23/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jun 23, 3:03 PM CDT, 46 minutes before
IAZ040-232145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT FRI JUN 23 2000

...URBAN AND SMALL STREAM ADVISORY CONTINUES FOR BUCHANAN COUNTY
IOWA UNTIL 445 PM THIS FRIDAY AFTERNOON...

AT 3 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING THAT THE HEAVIEST RAIN HAD MOVED EAST OF BUCHANAN
COUNTY...INTO DELAWARE COUNTY...BETWEEN RYAN AND MANCHESTER.
PONDING OF WATER OF ROADWAYS AND MINOR DITCH FLOODING IS
POSSIBLE IN DELAWARE COUNTY...ESPECIALLY ALONG AND SOUTH OF
HIGHWAY 20.

LINGERING SHOWERS AND THUNDERSTORMS WILL PRODUCE ADDITIONAL
RAINFALL OVER BUCHANAN COUNTY ADDING MORE WATER TO AREA CREEKS AND
DITCHES THAT WERE ALREADY RUNNING HIGH.  MAJOR FLOODING IS NOT
EXPECTED...BUT THE ADDITIONAL RAIN WILL MAKE ANY DROP IN AREA WATER
LEVELS...A SLOW PROCESS.

ANY REPORTS OF FLOODING AND OTHER WEATHER RELATED PROBLEMS...SHOULD BE
REPORTED TO LOCAL LAW ENFORCEMENT TO BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MEYER
Local storm report, Jun 23, 3:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    2 N WINTHROP              IA   .6 INCH HAIL
06/23/00   BUCHANAN                       A LARGE AMOUNT OF
                                          NON-SEVERE HAIL
                                          DESTROYED CORN IN A 2
                                          TO 3 SQUARE MILE AREA.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.